Alert archive / Minnesota / Beach Hazards Statements in 2018

Beach Hazards Statement 19, NWS Duluth, MN

September 7, 2018Douglas County, Wisconsin; Carlton County, Saint Louis County, Minnesota

NWS Duluth, MN issued this beach hazards statement at Sep 7, 2018, 9:50 AM CDT for Douglas County, Wisconsin; Carlton County, Saint Louis County, Minnesota. It took effect at Sep 7, 2018, 10:00 AM CDT. It was in force for 11 hr.

The area

The counties it named.

The facts

Issued
Sep 7, 2018, 9:50 AM CDT (14:50 UTC)
In effect from
Sep 7, 2018, 10:00 AM CDT
Expired
Sep 7, 2018, 9:00 PM CDT
In force
11 hr
Issued by
NWS Duluth, MN

Counties Carlton County, MN, Saint Louis County, MN, Douglas County, WI

The radar

The Duluth radar (KDLH), 11 km from the middle of the area, began a volume at 14:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

International Fa, MN (KINL), launched 12:00Z, 2.8 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 12:00Z on 2018-09-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 12:00Z on 2018-09-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1645 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
104 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

362 
WHUS43 KDLH 071450
CFWDLH

Coastal Hazard Message
National Weather Service Duluth MN
950 AM CDT Fri Sep 7 2018

...INCREASING NORTHEAST WINDS AND BUILDING WAVES THIS AFTERNOON
AND EVENING...

.Northeast winds will increase this afternoon and evening, 
leading to building waves and an increased risk of rip currents 
over western Lake Superior. Sustained winds will strengthen to 
around 10 to 15 mph in the afternoon and evening, with waves 
building to 2 to 4 feet along the beaches of Duluth and Superior.

MNZ037-WIZ001-080200-
/O.NEW.KDLH.BH.S.0019.180907T1500Z-180908T0200Z/
Carlton/South St. Louis-Douglas-
950 AM CDT Fri Sep 7 2018

...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 9 PM CDT THIS
EVENING...

The National Weather Service in Duluth has issued a Beach Hazards
Statement, which is in effect until 9 PM CDT this evening.

* LOCATIONS...Beaches of Duluth and Superior.

* TIMING...This afternoon and evening.

* DANGEROUS SWIMMING CONDITIONS...Are expected along the Lake 
  Superior shoreline due to high wave action and strong rip 
  currents.

* HIGH WAVE ACTION...Can make swimming difficult on days such as 
  this. Incoming waves in rapid succession can tire a swimmer 
  quickly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Rip currents are powerful channels of water flowing quickly away
from shore...which occur most often at low spots in sandbars...
near shoreline structures such as peninsulas or breakwalls...and
near river mouths.

For additional safety information and precautions...please visit
www.weather.gov/Duluth

&&

$$

JTS
1 follow-up statement
328 
WHUS43 KDLH 080205
CFWDLH

Coastal Hazard Message
National Weather Service Duluth MN
905 PM CDT Fri Sep 7 2018

MNZ037-WIZ001-080315-
/O.EXP.KDLH.BH.S.0019.000000T0000Z-180908T0200Z/
Carlton/South St. Louis-Douglas-
905 PM CDT Fri Sep 7 2018

...BEACH HAZARDS STATEMENT HAS EXPIRED...

The beach hazards statement is no longer in effect as the
recreational swimming day has ended.

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this beach hazards statement went out at Sep 7, 6:32 AM CDT, 3 hours 18 minutes earlier.

Area forecast discussion, Sep 7, 6:32 AM CDT, 3 hours 18 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
632 AM CDT Fri Sep 7 2018

.SHORT TERM...(Today through Saturday)
Issued at 246 AM CDT Fri Sep 7 2018

Seasonable conditions continue with skies partly to mostly sunny
today and tomorrow. Highs in the mid 60s to near 70, lows tonight in
the 40s to near 50.

On the synoptic scale a a broad mid/upper level longwave ridge over
the Rockies this morning will gradually build eastward towards the
Great Lakes region, with a resulting area of high pressure building
over northwest Ontario today and tonight. Locally an area of weak
showers and mid/upper clouds is stuck over northeast ND into
northern Minnesota this morning, the result of what is essentially
an elevated warm frontal zone. However, as the surface high builds
over northwest Ontario and further east, south/southeasterly low/mid
level flow will develop over the Upper Midwest to lift this area of
clouds north of the international border on Saturday. While weak
large-scale forcing and dry low levels will limit precipitation
along this frontal zone, skies will be mostly cloudy for much of
northern Minnesota through today as a result. Low level winds turn
more easterly on Saturday, which will result in relatively cooler
air over Lake Superior (water temps in the low 60s) to bring cooler
temps in the 60s to the MN Arrowhead, otherwise decreasing clouds
and highs approaching 70 across much of the Northland on Saturday.
Increasing east winds over Lake Superior will likely lead to a high
risk of rip currents on Saturday for the Twin Ports.

.LONG TERM...(Saturday night through Thursday)
Issued at 246 AM CDT Fri Sep 7 2018

A shortwave ridge is forecast over the Northland Saturday night,
passing east on Sunday. A trough will move into the area on Sunday
but the the low level trough will remain over the Northern Plains so
little precipitation is expected on Sunday. A stronger shortwave and
trough will arrive Sunday night which will weaken through the day
Monday. There will be a chance for showers/storms over portions of
the Northland Sunday night into Monday night.

An upper trough will dig along the West Coast Monday night through
Wednesday causing the upper flow to back to southwest over the
region. An area of low pressure and a frontal boundary will be over
the Northern Plains. There remains uncertainty how far the surface
front will get on Tuesday and Wednesday and the models have differed
from run to run, although the ECMWF has been the most consistent.
Warmer temperatures and increasing moisture will occur through next
week due to persistent southerly flow. The front should remain far
enough west on Tuesday so that most of the Northland will be dry.
The front will make some southeastward progress Tuesday night and we
have a chance for showers/storms for most of the area. Some strong
storms will be possible during the evening with the ECMWF
forecasting MLCAPE as high as 1000J/KG and the GFS up to 2000J/KG.
The front will return north Wednesday into Thursday, with the ECMWF
quicker than the GFS and Canadian. The front and low will be over
the Dakotas into parts of northern Minnesota through late week.
There will be a chance for additional showers/storms Wednesday
through Friday, mainly over portions of northern Minnesota. Some of
the storms could be strong.

&&

.AVIATION...(For the 12Z TAFS through 12Z Saturday morning)
Issued at 632 AM CDT Fri Sep 7 2018

Weak surface high pressure was over the Northland this morning and
conditions were VFR. There will be scattered to broken ceilings
through the period from 5000-9000 feet. Scattered showers will
also be possible as there is some weak FGEN and isentropic lift
occurring. The showers will be most likely over portions of
northern Minnesota.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  69  50  65  49 /   0   0   0   0
INL  69  47  70  51 /   0  10  10   0
BRD  72  50  70  52 /  10   0   0   0
HYR  72  46  69  47 /   0   0   0   0
ASX  69  48  66  48 /   0   0   0   0

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
LS...None.
&&

SHORT TERM...JJM
LONG TERM...Melde
AVIATION...Melde
Hazardous weather outlook, Sep 7, 9:49 AM CDT, 1 minute before
Hazardous Weather Outlook
National Weather Service Duluth MN
949 AM CDT Fri Sep 7 2018

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-081030-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
949 AM CDT Fri Sep 7 2018

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...Today and Tonight

Persistent easterly winds will lead to a high risk of rip
currents this afternoon through the evening hours in the Twin
Ports region.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Persistent easterly winds will lead to a high risk of rip
currents on Saturday along the beaches in the Twin Ports region.

There are chances for thunderstorms Sunday night into Monday
night across northeast Minnesota and again mid through late week.

.SPOTTER INFORMATION STATEMENT...

Skywarn Spotter activation will not be needed today or tonight.

LSZ121-140>148-081030-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
949 AM CDT Fri Sep 7 2018

This Hazardous Weather Outlook is for portions of the Nearshore
waters of western Lake Superior.

.DAY ONE...Today and Tonight

Easterly winds will increase late this afternoon and continue
tonight. The wind and waves may build enough to create hazardous
conditions for small craft. A Small Craft Advisory may be needed
late this afternoon and overnight, especially for the Twin Ports
region.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Easterly winds on Saturday and Saturday night might be strong
enough to produce hazardous conditions, especially for small
craft, across much of western Lake Superior. A Small Craft
Advisory may be needed.

There are chances of thunderstorms across portions of western
Lake Superior Monday and again Tuesday night. More thunderstorms
will be possible Wednesday night into Thursday.

Stewart

More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)

The office that day

Everything else NWS Duluth, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 7, 3:31 PM CDTSmall Craft AdvisoryDLH11 hr

Nearby

Beach Hazards Statements in Minnesota, 2018Beach Hazards Statements in Wisconsin, 2018Every beach hazards statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.